Alert archive / Oklahoma / Tornado Warnings in 2018
Tornado Warning 30, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 9, 2018, 8:31 AM CDT for 4 counties in Oklahoma. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 8:31 AM CDT (13:31 UTC)
- Expired
- Oct 9, 2018, 9:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Cleveland County, OK, Lincoln County, OK, Oklahoma County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 11 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 8:32 AM CDT | TORNADO | 3 Se Stanley Draper Lak, OK | ROOF AND STRUCTURAL DAMAGE TO HOMES. TIME ESTIMATED FROM RADAR. |
| Oct 9, 8:36 AM CDT | TORNADO | 1 Nw Stella, OK | TORNADO OBSERVED NEAR INTERSECTION OF 144TH AVE AND DEER CREEK RD. TIME ESTIMATED FROM RADAR. |
| Oct 9, 8:42 AM CDT | TORNADO | 3 Ne Stella, OK | LARGE TREE DOWN WITH BUS HUT BLOWN OVER ON HARRAH ROAD SOUTH OF 119TH. TIME IS RADAR ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
800
WFUS54 KOUN 091331
TOROUN
OKC027-081-109-125-091415-
/O.NEW.KOUN.TO.W.0030.181009T1331Z-181009T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
831 AM CDT TUE OCT 9 2018
The National Weather Service in Norman has issued a
* Tornado Warning for...
Southeastern Oklahoma County in central Oklahoma...
Southwestern Lincoln County in central Oklahoma...
Northeastern Cleveland County in central Oklahoma...
Northwestern Pottawatomie County in central Oklahoma...
* Until 915 AM CDT.
* At 831 AM CDT, a severe thunderstorm capable of producing a tornado
was located over eastern Norman, or near Lake Thunderbird, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Eastern Norman, Shawnee, Choctaw, Harrah, McLoud, Pink, Meeker,
Johnson, Etowah, Stella, Stanley Draper Lake, Dale, Newalla, Lake
Thunderbird, Bethel Acres, Little Axe and Aydelotte.
This includes the following highways...
Interstate 40 between mile markers 163 and 189.
Interstate 240 between mile markers 13 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3507 9726 3535 9740 3560 9707 3541 9683
TIME...MOT...LOC 1331Z 224DEG 34KT 3524 9727
TORNADO...RADAR INDICATED
HAIL...<.75
$$
033 follow-up statements
563
WWUS54 KOUN 091340
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
840 AM CDT TUE OCT 9 2018
OKC027-081-109-125-091415-
/O.CON.KOUN.TO.W.0030.000000T0000Z-181009T1415Z/
Oklahoma OK-Lincoln OK-Cleveland OK-Pottawatomie OK-
840 AM CDT TUE OCT 9 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHEASTERN OKLAHOMA...SOUTHWESTERN LINCOLN...NORTHEASTERN CLEVELAND
AND NORTHWESTERN POTTAWATOMIE COUNTIES...
At 840 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Stella, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eastern Norman, Shawnee, Choctaw, Harrah, McLoud, Pink, Meeker,
Johnson, Etowah, Stella, Dale, Newalla, Lake Thunderbird, Bethel
Acres, Little Axe and Aydelotte.
This includes the following highways...
Interstate 40 between mile markers 163 and 189.
Interstate 240 between mile markers 14 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3510 9722 3540 9734 3560 9707 3541 9683
TIME...MOT...LOC 1340Z 224DEG 34KT 3530 9721
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
03727
WWUS54 KOUN 091406
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
906 AM CDT TUE OCT 9 2018
OKC027-109-091416-
/O.CAN.KOUN.TO.W.0030.000000T0000Z-181009T1415Z/
Oklahoma OK-Cleveland OK-
906 AM CDT TUE OCT 9 2018
...THE TORNADO WARNING FOR SOUTHEASTERN OKLAHOMA AND NORTHEASTERN
CLEVELAND COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3526 9702 3555 9714 3560 9707 3541 9683
TIME...MOT...LOC 1406Z 224DEG 34KT 3548 9700
$$
OKC081-125-091415-
/O.CON.KOUN.TO.W.0030.000000T0000Z-181009T1415Z/
Lincoln OK-Pottawatomie OK-
906 AM CDT TUE OCT 9 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHWESTERN LINCOLN AND NORTHWESTERN POTTAWATOMIE COUNTIES...
At 906 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles west of Meeker, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Shawnee, McLoud, Meeker, Johnson, Dale, Bethel Acres and Aydelotte.
This includes Interstate 40 between mile markers 178 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3526 9702 3555 9714 3560 9707 3541 9683
TIME...MOT...LOC 1406Z 224DEG 34KT 3548 9700
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
03937
WWUS54 KOUN 091424
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
924 AM CDT TUE OCT 9 2018
OKC081-125-091433-
/O.EXP.KOUN.TO.W.0030.000000T0000Z-181009T1415Z/
Lincoln OK-Pottawatomie OK-
924 AM CDT TUE OCT 9 2018
...THE TORNADO WARNING FOR SOUTHWESTERN LINCOLN AND NORTHWESTERN
POTTAWATOMIE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However, gusty winds are still possible
with this thunderstorm.
LAT...LON 3526 9702 3555 9714 3560 9707 3541 9683
TIME...MOT...LOC 1423Z 224DEG 34KT 3560 9686
$$
03What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 6:22 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 9, 6:22 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Norman OK 622 AM CDT Tue Oct 9 2018 .DISCUSSION... 12Z TAF discussion. && .AVIATION... Widespread rain along with MVFR and IFR conditions expected to continue across much of the area into the afternoon hours. Much of the precip should push out this afternoon into the this evening from west to east, but MVFR ceilings will hang tough until after 06Z when CSM/LAW/SPS should see ceilings dissipate and VFR conditions return. Will also have a front that is currently in northwest Oklahoma push southeast across the area this afternoon and evening. This will bring a shift in surface winds from south/southwest to the northwest. && .PREV DISCUSSION... /issued 318 AM CDT Tue Oct 9 2018/ DISCUSSION... Continuing threat of heavy rain and flooding through Tuesday evening remains the main forecast concern. After a brief break from rain on Wednesday and Thursday, rain chances will return going into the weekend. Details for both of these events are below. A deep trough continues to trudge eastward over the four corners region around toward western Kansas. As this system makes its way out, we'll see one last batch of rain through the day. This will develop over western Oklahoma and push eastward through the day with rain ending west to east this afternoon and evening. Heavy rainfall continues to be the main concern with these showers and storms. PWATs are hovering around 1.5 inches. With this rainfall falling on already saturated ground (due to the extensive rainfall we've already received over the last several days), flash flooding will continue to be a risk. Will keep the flood watch going with no changes. There will also be enough instability and wind shear to support a few strong to severe storms this afternoon and evening across south central and central Oklahoma. A cold front will move through late Tuesday evening and overnight, clearing the area of moisture. We'll have a few dry days (Wednesday and Thursday) before rain chances pick back up again. In addition, this front (and a subsequent one on the weekend) will usher in some cooler weather with highs in the 50s and 60s. Moisture returns from the gulf on Thursday. This will interact with a long wave trough and associated front to bring rain chances back for through the weekend starting late Thursday night. In addition, models currently show the remnants of hurricane Sergio moving up through our area on Saturday. After the cold front moves through Sunday, we'll see next week likely start out cool and dry. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 47 63 44 / 100 40 0 0 Hobart OK 71 45 64 45 / 100 10 0 0 Wichita Falls TX 74 50 68 48 / 100 10 0 0 Gage OK 59 40 60 42 / 100 0 0 0 Ponca City OK 73 47 61 41 / 100 60 0 0 Durant OK 78 56 70 49 / 90 80 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through this evening for OKZ004>048-050>052. TX...Flood Watch through this evening for TXZ083>090. && 30/14/30
Hazardous weather outlook, Oct 9, 8:12 AM CDT, 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 812 AM CDT Tue Oct 9 2018 OKZ004>048-050>052-TXZ083>090-101315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 812 AM CDT Tue Oct 9 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of north central, central and south central Oklahoma. Location... The slight risk is east of a line from Enid and Guthrie, to Sulphur and Ardmore Oklahoma. A marginal risk surrounds the slight risk and is east of a line from Cherokee and El Reno, to Duncan Oklahoma. Timing... Most likely time for severe storms will be through 3 PM. Impacts... Wind gusts of 60 to 80 mph, hail to the size of quarters and locally heavy rainfall will be the main impacts. A tornado or two is also possible. Discussion... Showers and thunderstorms will continue to move east across the area today. Some of the storms could become strong to severe with damaging winds, hail, and very heavy rain possible. A tornado or two could also develop. The potential for severe storms will diminish this afternoon. .Heavy rain... Heavy rainfall is likely through this evening. This will likely result in flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Chances for thunderstorms will return Thursday night through Sunday. .Heavy Rain... Moderate to heavy rainfall will be possible with any showers and storms that develop this weekend. These rains in addition to all the rain that has fallen over the last several days will make localized flooding possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 9, 7:58 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD ALTUS 34.64N 99.33W
10/09/2018 JACKSON OK EMERGENCY MNGR
WATER OVER ROADWAYS AND MULTIPLE STRANDED CARS
&&
AZSpecial weather statement, Oct 9, 8:06 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
806 AM CDT TUE OCT 9 2018
OKZ018-019-024-025-028-029-040-091345-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Garvin OK-
Cleveland OK-McClain OK-
806 AM CDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher...western
Oklahoma...southwestern Logan...northeastern Canadian...north central
Garvin...Cleveland and western McClain Counties Until 845 AM CDT....
AT 804 AM CDT, strong thunderstorms were along a line extending from
near Yukon to near Oklahoma City to near Washington to near
Maysville, moving north at 50 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Oklahoma City, Norman, western Edmond, Moore, Midwest City, Del City,
Newcastle, Pauls Valley, Purcell, Yukon, Bethany, Mustang, Warr
Acres, The Village, Noble, Piedmont, Slaughterville, Spencer, Nichols
Hills and Nicoma Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.
If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.
&&
LAT...LON 3580 9748 3556 9739 3511 9714 3469 9722
3469 9734 3523 9757 3549 9778 3588 9774
TIME...MOT...LOC 1304Z 185DEG 43KT 3550 9772 3530 9756 3506 9747 3483
9736
03Local storm report, Oct 9, 8:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM TSTM WND DMG MARIETTA 33.93N 97.12W
10/09/2018 LOVE OK EMERGENCY MNGR
ROOF BLOWN OFF A RESIDENCE, AS WELL AS EXENTSIVE DAMAGE
TO ANOTHER RESIDENCE. TREES AND POWER LINES ALSO DOWN.
&&
AZThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:07 PM CDT | Areal Flood Advisory | OUN | Kay, Noble | 3 hr |
| Oct 8, 8:49 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 8, 10:35 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 8, 10:41 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 4 hr |
| Oct 9, 1:41 AM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Jackson, Kiowa, Tillman, Washita | 3 hr |
| Oct 9, 2:55 AM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Ellis, Roger Mills, Washita | 4 hr |
| Oct 9, 3:56 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Major, Woods, Woodward | 4 hr |
| Oct 9, 4:58 AM CDT | Areal Flood Advisory | OUN | Oklahoma | 2 hr |
| Oct 9, 5:53 AM CDT | Flash Flood Warning | OUN | Custer, Dewey, Washita | 3 hr |
| Oct 9, 6:41 AM CDT | Flash Flood Warning | OUN | Harper, Major, Woods, Woodward | 4 hr |
| Oct 9, 7:30 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Blaine, Caddo, Canadian, Cleveland, Dewey and 13 more | 3 hr |
| Oct 9, 7:53 AM CDT | Flash Flood Warning | OUN | Jackson | 3 hr |
| Oct 9, 8:06 AM CDT | Special Weather Statement | OUN | Cleveland, Garvin, McClain, Oklahoma | 39 min |
| Oct 9, 8:15 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Kingfisher, Logan, McClain, Oklahoma | 45 min |
| Oct 9, 8:18 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Love, McClain, Marshall and 2 more | 42 min |
| Oct 9, 8:26 AM CDT | River Flood Warning | OUN | Logan, Payne | 36 hr |
| Oct 9, 8:27 AM CDT | River Flood Warning | OUN | Payne | 4 days |
| Oct 9, 8:30 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Hughes, Lincoln, Logan, McClain, Oklahoma and 3 more | 60 min |
| Oct 9, 8:45 AM CDT | Tornado Warning | OUN | Lincoln, Logan, Oklahoma | 45 min |
| Oct 9, 8:47 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Lincoln, Logan, Noble, Payne | 43 min |
| Oct 9, 8:57 AM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie, Seminole | 48 min |
| Oct 9, 9:01 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 2 more | 74 min |
| Oct 9, 9:29 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Kay, Lincoln, Noble, Payne, Pottawatomie and 1 more | 46 min |
| Oct 9, 9:45 AM CDT | Areal Flood Warning | OUN | Comanche, Custer, Dewey, Jackson, Kiowa, Washita | 6 hr |
| Oct 9, 10:16 AM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| Oct 9, 10:47 AM CDT | Areal Flood Warning | OUN | Harper, Major, Woods, Woodward | 6 hr |
Nearby
Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.